Prostate drugs may de­crease li­bido

The News-Times - - ADVICE/GAMES - Keith Roach, M.D.

Dear Dr Roach: I am a 79-year-old male who has been on tam­su­losin for years, but it is not help­ing much. A re­cent CT scan showed my prostate at 6.2 cm trans­verse mea­sure­ment. My urol­o­gist sug­gests tak­ing Avo­dart to shrink it. How­ever, I have read that this drug, along with other sim­i­lar drugs, can cause an ag­gres­sive type of prostate can­cer and other prob­lems. I have no­ticed that you also fa­vor pre­scrib­ing those drugs. My ques­tion is, Why should I take it if I’d have to give up my sex­ual re­la­tion­ship and end up dy­ing from can­cer? I am very sen­si­tive to drugs and am al­ler­gic to many. My urol­o­gist says that the ag­gres­sive can­cer in­for­ma­tion is not true. What is your opin­ion? Some real facts, please.

T.F.X.

An­swer: I wouldn’t pre­scribe a drug if I re­ally thought it would cause ter­ri­ble side ef­fects in many peo­ple and in­crease their risk of ag­gres­sive prostate can­cer.

Let’s start with side ef­fects. All drugs have the po­ten­tial for side ef­fects. Du­tas­teride (Avo­dart) and drugs like it block the form of testos­terone that both in­creases prostate size and helps cause bald­ness. The ma­jor side ef­fects are sex­ual. They can cause a de­creased li­bido (in­ter­est in sex­ual ac­tiv­ity), dif­fi­culty get­ting an erec­tion and prob­lems with ejac­u­la­tion. In one study, the risk of de­vel­op­ing any of these prob­lems was only 5% of men. Newer stud­ies sug­gest the risk is closer to 14%, which is sim­i­lar to what ex­pe­ri­enced clin­i­cians see in prac­tice. Fif­teen per­cent is a large enough num­ber that it de­serves con­sid­er­a­tion be­fore pre­scrib­ing, but most men will not have these side ef­fects.

As far as prostate can­cer risks, one study found that Avo­dart and Proscar re­duced the over­all risk for prostate can­cer, but that ben­e­fit was in low- and medium-risk prostate can­cers. Ag­gres­sive prostate can­cers were not sig­nif­i­cantly re­duced by tak­ing the med­i­ca­tion, but there was a trend to­ward re­duc­tion.

Af­ter re­view­ing all of the avail­able data, I still feel that these med­i­ca­tions are a valu­able part of ther­apy for men with symp­to­matic en­larged prostate. Men with in­tol­er­a­ble sex­ual side ef­fects should find a dif­fer­ent op­tion. In ad­di­tion to med­i­ca­tions, there are a wide va­ri­ety of sur­gi­cal and “semi-sur­gi­cal” op­tions, some of which have very low risk of sex­ual side ef­fects. Your urol­o­gist should pro­vide you op­tions.

Dear Dr. Roach: I have been pre­scribed Janu­met XR and am con­cerned if this drug is ad­dic­tive. I do not want to be on this med­i­ca­tion long-term. Can I get my di­a­betes un­der con­trol by weight man­age­ment and diet?

S.S. An­swer: Janu­met is a com­bi­na­tion of Janu­via (sitaglipti­n) and met­formin (Glu­cophage).

To­gether these drugs work to re­duce sugar made by the liver and to in­crease re­lease of in­sulin by the pan­creas. Janu­met is not ad­dic­tive.

Many peo­ple are able to con­trol di­a­betes through care­ful man­age­ment of diet and weight con­trol (ex­er­cise is the other im­por­tant life­style man­age­ment tool); how­ever, de­pend­ing on where your sugar lev­els have been, your doc­tor may have de­cided to put you on med­i­ca­tion now to pro­tect your body.

It’s pos­si­ble for many pa­tients to get off med­i­ca­tions, but it re­quires a real com­mit­ment: a big change in diet and ex­er­cise, usu­ally with sig­nif­i­cant weight loss.

Read­ers may email ques­tions to: ToYourGood­[email protected] .cor­nell.edu or mail ques­tions to 628 Vir­ginia Dr., Or­lando, FL 32803.

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.